Alert archive / California / Wind Advisories in 2017
Wind Advisory 17, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 15, 2017, 6:35 PM PDT for Imperial County, California. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2017, 6:35 PM PDT (01:35 UTC)
- Expired
- May 15, 2017, 11:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2963 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS75 KPSR 160135 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 635 PM MST Mon May 15 2017 CAZ562-566-567-160600- /O.NEW.KPSR.WI.Y.0017.170516T0135Z-170516T0600Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 635 PM PDT Mon May 15 2017 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 11 PM PDT this evening. * AFFECTED AREA...Southwest Imperial county including Interstate 8, Highway 111, and Highway 78. * TIMING...Tuesday evening * WINDS...25 to 35 mph with gusts up to 45 mph * IMPACTS...Elevated winds and strong gusts will create dangerous driving conditions for high profile vehicles along Interstate 8 and throughout Imperial County. Locally reduced visibilities will also be possible due to blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 15, 2:43 PM PDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 15, 2:43 PM PDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 243 PM MST Mon May 15 2017 .SYNOPSIS... A series of low pressure systems will move through the Desert Southwest this week bringing cooler temperatures, breezy conditions, and a slight chance of showers and thunderstorms to the higher terrain. The coolest day of the week will be Tuesday with many desert locations in the 70s. A warming trend will begin during the latter half of the week with highs next weekend approaching the 100 degree mark on the deserts. && .DISCUSSION... An upper level trough is currently moving into the west coast with a PV anomaly centered over Southern California. PWAT values with this low pressure system are only around 0.5 inches which is certainly limiting precipitation development but a few light showers are being observed over California and Nevada this afternoon, mainly confined to orographically favored areas. On the other hand, a high amplitude ridge just downstream is bringing anomalously warm weather to the plains. For us, we are already feeling the effects of the upper level trough as it continues to march eastward advecting cooler air into our area. Analysis of the 12Z Tucson sounding shows 850 mb temperatures have cooled approximately 3.5F over the last 24 hours while surface temperatures in the Phoenix metro are running around 5 degrees cooler than this time yesterday afternoon. Cooler air will continue to spill into our region overnight bringing daytime high temperatures down into the upper 70s for the lower deserts on Tuesday! This is anywhere from 15 to 20 degrees below average for our CWA and will certainly be the coolest day of the week. A vort max associated with the upper level low will rotate through our area Tuesday morning/early afternoon bringing a chance of showers/thunderstorms over orographically favored areas (Gila County). However, chances look slim (<=20%) and any precipitation that does fall will be rather light. The vort lobe will move through by the evening hours ending all precipitation chances. Another upper level low dropping down from the Pacific NW will approach our area late Wednesday into early Thursday. This could bring breezy conditions Wednesday afternoon (sustained 15-20mph) but nothing unusual for this time of year. A line of vorticity with this next trough will move through the area Thursday morning and may once again provide enough lift for a slight chance of showers for Gila county with anything falling being light. Despite heights being suppressed by this secondary trough, highs will continue to warm on Thursday as the late May sun relentlessly warms the lower troposphere. By Friday, the trough moves out and temperatures continue their upward climb. By late weekend, temperatures could once again be back into the triple digits for the lower deserts. This warm and dry weather looks to continue through our extended period with highs hovering a few degrees above normal. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Gusty south to southwest winds will be the greatest aviation problem through Tuesday morning. Directions should remain out of the southwest late this afternoon and evening with gusts nearing 30kt. Though speeds decrease tonight, the direction should remain out of the SW through sunrise though a period of variable direction is possible after sunrise. Otherwise, some clouds in a 6K-8K ft level will eventually move into central Arizona, though the chance for cigs to develop around the 6K ft layer is less than 20% and not mentioned in this TAF package. Southeast California/Southwest Arizona Including KIPL and KBLH: Periods of gusty W/SW winds will be the primary aviation concern through Tuesday morning, particularly at KIPL. Gusts will be strongest at KIPL after sunset with speeds 30-35 kt likely for a few hours. Prevailing west winds will continue into Tuesday morning though speeds will fall below 15kt. Otherwise, mostly clear skies will prevail. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: The final in a series of low pressure systems will linger over the four corners Thursday and Friday resulting in another day of cooler than normal temperatures. This low pressure system and associated frontal boundary will bring a slight chance of showers and thunderstorms to the higher terrain north and east of Phoenix Thursday. Concern is that storms and lightning over high terrain Thursday may be accompanied by little to no rainfall causing additional fire starts. Through the weekend, a warming trend will begin though readings will not be unusually hot for the middle of May. By early next week, afternoon humidity levels will once again start falling into the single digits with only poor to fair overnight recovery. && .SPOTTER INFORMATION STATEMENT... Spotter reports should not be needed. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...MO FIRE WEATHER...MO
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.